Maryland, 2021Flash Flooding and Flood in Maryland, July 25 to 26, 2021
July 25 to 26, 2021 · NWS LWX · 3 events in 2 counties and zones
Heavy rain associated with thunderstorms led to instances of flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain associated with thunderstorms led to instances of flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 25, 8:07 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 25, 8:07 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
907 PM EDT Sun Jul 25 2021
.SYNOPSIS...
A cold front will drop through the region by Tuesday afternoon
and remain stalled nearby through the middle parts of this week.
Multiple fronts will likely impact our region by the end this
weekend bring additional chances for showers and thunderstorms.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Only a few showers and storms remain this evening across
portions of the Virginia Piedmont and along the Mason-Dixon
Line. Elsewhere conditions are dry. Overall, the coverage of
storms was somewhat suppressed this afternoon, which makes
sense given the prominent inversion present near 600 hPa on the
00z IAD sounding and ample dry air above that level. Any
remaining showers and storms should gradually weaken and drift
off toward the east over the next couple hours, eventually
giving way to dry conditions areawide for the second half of the
overnight hours. Coverage of clouds will be highest across
southern portions of the forecast area overnight, but all areas
will experience at least some mid-high level clouds. Lows
overnight will range from the lower 60s in the mountains to the
mid 70s in the urban centers and along the bay.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The cold front approaching from the northwest will drop down through
our region late this evening and into Monday. The front is forecast
to stall down in central Virginia through Monday. Depending on where
the front stalls, showers and thunderstorms could impact parts of
our region especially areas along and just north of the front. As of
right now, it looks like the main threat area for a more widespread
shower/thunderstorm threat will be down in parts of central Virginia
and southern Maryland during Monday afternoon. The threat for
precipitation should lessen quickly as you move further north with
most areas north of I-66 likely staying mostly dry on Monday.
Precipitation placement will depend heavily on where the front ends
up stalling tomorrow afternoon. Clearer skies behind the front will
likely lead to afternoon temps being a few degrees warmer than
today. Precipitation chances should taper off Monday evening as
diurnal heating shuts off and the front shifts further southward. I
expect no threat for strong thunderstorms but with only a low end
threat for flooding in parts of southern MD.
The front will be well to the south of our region by Tuesday. Skies
will become mostly clear with winds becoming light out of the north.
High pressure builds in from the midwest leading to mostly dry
conditions and afternoon temps slow trending up into the low to mid
90s. Overnight lows during Tuesday evening will continue to be in
the mid to upper 60s to lower 70s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A weak front will drop southward towards the region Wednesday. While
this front could spawn a shower or thunderstorm, its weak nature and
lack of forcing, plus uncertainty about its location of stall,
result in POP's staying rather low. Temperatures will remain quite
warm, with low 90s common.
Much stronger front approaches from the northwest on Thursday. With
plenty of forcing aloft plus plentiful instability to tap with the
heat and humidity in place, significant late day and night-time
shower and thunderstorm activity is possible, with potential
severe and flood threats. Will need to watch future trends with this
system closely.
High pressure returns later Friday thru the weekend, with a
significant cooling and drying Friday-Saturday, then some return
flow by Sunday with warming and more humidity, but still likely no
precipitation.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Showers and storms are winding down this evening across the
area. None of the ongoing storms pose a threat to any of the
TAF sites. VFR conditions are expected tonight into tomorrow.
Additional storms may form tomorrow afternoon, with the greatest
chance for an afternoon or evening storm being at CHO, where a
VCTS was introduced into the TAF. VFR conditions along with
light winds are expected on Tuesday.
Mostly VFR Wednesday with isolated shower/t-storm activity possible
as a front stalls nearby. Better chance of sub-VFR late
Thursday/Thursday night as a much stronger front drops into the
area. Drying out and quieting down Friday.
&&
.MARINE...
Gusty winds are expected over our marine areas through this evening
and Small Craft Advisories have been issued to cover the threat.
SubSCA conditions should return Monday through Tuesday.
Very small risk of a SMW Wednesday with a weak front stalled nearby
resulting in an isolated gusty thunderstorm. Much better chance of
SMW's late Thursday/Thursday night as a stronger front moves in.
Front clears area Friday. Small Craft Advisories may be necessary
for southerly channeling ahead of the stronger front on Thursday,
and for northwest flow behind it on Friday.
&&
.TIDES/COASTAL FLOODING...
Anomalies will slowly drop over the next few tide cycles as
wind weakens out of the south and becomes more northerly behind
a frontal passage. A few coastal sites may reach action stage
over the next few tide cycles, but no minor flooding is
expected.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ530>532-539-540.
Small Craft Advisory until 6 AM EDT Monday for ANZ542.
Small Craft Advisory until 6 AM EDT Monday for ANZ533-534-537-
541-543.
&&
SYNOPSIS...JMG
NEAR TERM...KJP
SHORT TERM...JMG
LONG TERM...RCM
AVIATION...RCM/KJP/JMG
MARINE...RCM/JMG
TIDES/COASTAL FLOODING...JMGHazardous weather outlook, Jul 25, 10:24 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1124 PM EDT Sun Jul 25 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-270330-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1124 PM EDT Sun Jul 25 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-270330-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1124 PM EDT Sun Jul 25 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a slight threat for severe thunderstorms Monday across
central Virginia.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening as
well as Monday.
MDZ001-501-502-VAZ503-504-WVZ501>506-270330-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1124 PM EDT Sun Jul 25 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a slight threat for severe thunderstorms Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening as
well as Monday.
Flood, Harford
- When
- July 25, 10:26 PM EST to July 26, 1:00 AM EST
- Where
- Harford County, 0.83 mi NNW of Shawsville to 0.18 mi NNW of Shawsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.642, -76.554
Several areas of flooded roadway occurred along Route 23 between Old York Road and Jarrettsville Proper.
Flash Flood, Cecil
- When
- July 25, 10:56 PM EST to July 26, 1:00 AM EST
- Where
- Cecil County, 1.93 mi SSE of Farmington to 2.2 mi SSE of Farmington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.653, -76.040
Numerous vehicles were stranded in high water in the area of Red Toad Road and Principio Road.
Flash Flood, Cecil
- When
- July 25, 11:42 PM EST to July 26, 1:00 AM EST
- Where
- Cecil County, 0.95 mi NNW of Port Deposit to 0.36 mi NNW of Port Deposit
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.613, -76.126
Main Street was washed out in Port Deposit.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 25, 20212 deaths · 9 events
- Flash Flooding and Flood in Arizona, July 25, 2021$245,000 · 23 events
- Debris Flows and Flood in Utah, July 25, 2021$52,000 · 5 events
- Flash Flooding in Missouri, July 25, 2021$60,000 · 2 events
- Flash Flood and Debris Flows in Colorado, July 25, 2021$50,000 · 4 events
- Heat in Texas, July 25 to 26, 202122 events
- Flash Flooding and Hail in New Mexico, July 25, 2021$20,000 · 0.88 in hail · 3 events
- Flash Flooding and Hail in Colorado, July 25 to 26, 20211.25 in hail · 16 events
- Hail in South Dakota, July 25, 20213.75 in hail · 13 events
- Heat in Louisiana, July 25 to 30, 202111 events
- Heat in Arkansas, July 25 to 31, 20219 events
- Damaging Winds in Oklahoma, July 25, 202161 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972724, 972708, 972715.